Is trinicalm safe for liver patients?
Q: My wife is having mental problems since the last 10 years and presently taking the following medicine: Trinicalm Forte one daily at night. My wife's recent chemical pathology report shows that her SGOT is 80 U/L against the normal range of 5-35 U/L and Cholesterol is 215 mg% against normal range of 150-200 mg%. Other investigations like Sugar, Urea, SGPT, etc are within normal range. My doctor says that though SGOT is above normal, medicine has to be continued. She further advised to take LIV FIT tablet, one daily in addition to Trinicalm Forte. My request is whether continuous use of Trinicalm Forte will affect my wife's liver and if so, what is the alternative medicine that can be taken because though my doctor says Trinicalm Plus can be substituted in place of Trinicalm Forte, relapse is possible in that case.
A:Trinicalm Plus contains trifluoperazine + trihexyphenidyl (also called benzhexol) while Trinicalm Forte contains chlorpromazine in addition to the other two medicines. In other words Trinicalm Forte is three-in-one combination product. In good clinical practice one should try to use the various drugs separately, if at all required, rather than in one tablet because side effects can get multiplied. In advanced countries such irrational combination products are not permitted. Even in India, they are being marketed without legal sanction from the Drugs Controller General, India (DCGI). All the three medicines are not to be used in patients with liver impairment. There are so many other drugs that can be used. Since you have not given the exact diagnosis, I am unable to offer concrete advice. Mental problem is a vague term. I do not know why your doctor has prescribed this medicine. With regard to the use of Livfit - an Ayurvedic preparation - we are unable to comment on its safety and efficacy. Allopathic doctors are legally prohibited from using Ayurvedic preparations as per Supreme Court Orders (Reference: Poonam Verma v/s Ashwin Patel & Others Appeal number 8856 of 1994).